Kansas, 2006

Hail and Damaging Winds in Kansas, August 6, 2006

August 6, 2006 · NWS GLD · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 12:59 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 12:59 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT SUN AUG 6 2006

.DISCUSSION...
ONGOING TSRA ACROSS THE FAR NRN ZONES HAVE BEEN ANCHORED ALONG A
H85 FRONTAL ZONE AIDED BY A DEPARTING MIDLVL S/WV TROF. ADDITIONAL
SHRA/TSRA NOW DEVELOPING ACROSS THE CO ZONES...WEDGED WITHIN THE
SFC AND H85 FRONTAL ZONE...AHEAD OF AN APPROACHING MID-LVL S/WV
TROF CURRENTLY LOCATED OVER CNTRL CO. CONCERN FOR THE NEXT 12-24
HRS DEALS WITH PRECIP COVERAGE. RAISED POPS ACROSS THE NRN AND WRN
ZONES FOR TONIGHT AS CURRENT ISC THINKING IS FOR THE ACTIVITY IN
ERN CO TO EXPAND IN COVERAGE AS THE TSRA INTERACT WITH THE H85
FRONTAL ZONE. THE OTHER AREA OF INTEREST LIES ACROSS THE SRN AND
ERN FLANK OF THE CWA ALONG THE SFC COLD FRONT. A RELATIVELY
UNSTABLE AIRMASS EXISTS IMMEDIATELY ALONG AND SOUTH OF THE FRONT
WITH HIGH TEMPS REACHING CONVECTIVE TEMPS. THUS TSRA NOW
DEVELOPING ALONG THE FRONT AND CONTINUING THROUGH THIS AFTERNOON.
THE ACTIVITY SHOULD MOVE NORTHEAST INTO NCNTRL KS/SCNTRL NE THIS
EVENING. THAT LEAVES THE CNTRL PORTION OF THE CWA CAUGHT IN THE
MIDDLE AND THE HARDEST TO PIN DOWN WHETHER RAIN OR NO RAIN FOR
TONIGHT. LEFT CHANCE POPS BUT THAT MAY NEED TO BE ADJUSTED BY THE
EVENING SHIFT BASED ON TRENDS IN THE 88D DATA.

TOMORROW THE FRONTAL BNDRY WILL STILL BE ACROSS THE CWA ALLOWING
FOR ANOTHER ROUND OF AFTERNOON AND EVENING SHRA/TSRA. INHERITED
FCST APPEARS TO REFLECT THIS THINKING SO POPS WERE LEFT INTACT.
THE FRONTAL ZONE IS PROGGED TO MIX NORTH OF TUESDAY IN RESPONSE TO
RETURN FLOW AS A LARGE SFC HIGH TRANSLATES OUT OF THE NRN PLAINS
TOWARDS THE WRN GLAKES. RELATIVELY HOT TEMPS WILL RETURN TO THE
REGION SOUTH OF THE RETREATING FRONT AND REMAIN HOT THROUGH THE
EXTENDED PERIODS. THE GFS HAS A COLD FRONT NEARING THE REGION LATE
NEXT WEEKEND. PERHAPS THAT MAY PROVE TO BE A PRECIP PRODUCER FOR
NW KS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

05
Hazardous weather outlook, Aug 6, 9:47 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SUN AUG 6 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1147 AM CDT SUN AUG 6 2006 /1047 AM MDT SUN AUG 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL EXTEND FROM NEAR HAYS KANSAS TO KIT CARSON
COLORADO BY THE MID AFTERNOON. THUNDERSTORMS WILL FORM ALONG THE
FRONT...MAINLY AFTER 2 PM MDT (3 PM CDT). THE AIR MASS WILL BE
UNSTABLE...ESPECIALLY EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS
LINE. WIND SHEAR WILL BE MARGINAL FOR SEVERE STORMS...BUT A FEW
STORMS MAY PRODUCE SEVERE HAIL AND GUSTY WINDS. THE BEST CHANCE OF
SEVERE STORMS WILL BE NEAR THE KANSAS/NEBRASKA BORDER EAST OF
BENKELMAN NEBRASKA. DUE TO THE MOIST AIR MASS...SOME STORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAIN. STORMS WILL MOVE TO THE NORTH AT 15
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AFTERNOON THROUGH MONDAY
NIGHT. THE PRIMARY THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL AS THEY MOVE TOWARD THE NORTHEAST AT 10 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
NEAR THE KANSAS/NEBRASKA BORDER.

MENTZER

In the hours before

Special weather statement, Aug 6, 1:25 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN AUG 6 2006

KSZ014-062100-
THOMAS-
325 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS NEAR GEM...OR 8 MILES NORTHEAST OF
COLBY...MOVING EAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MCGUIRE
Special weather statement, Aug 6, 4:14 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN AUG 6 2006

COZ092-062345-
CHEYENNE COUNTY-
514 PM MDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE WELLS...OR 29 MILES WEST OF SHARON
SPRINGS...MOVING NORTH AT 15 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 145 AND 167.

MCGUIRE

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
August 6, 4:27 PM MST
Where
Decatur County, 1 mi SW of Jennings
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -100.300

Hail, Decatur

When
August 6, 4:30 PM MST
Where
Decatur County, Jennings
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -100.283

Thunderstorm Wind, Decatur

When
August 6, 4:30 PM MST
Where
Decatur County, Jennings
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.683, -100.283

Ten-inch tree branches down.

Thunderstorm Wind, Norton

When
August 6, 4:52 PM MST
Where
Norton County, 3 mi SW of Reager
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.800, -100.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532737, 5532738, 5532739, 5532740.